Virginia, 2004

Funnel Cloud in Virginia, July 12, 2004

July 12, 2004 · NWS AKQ · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 12, 9:40 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 12, 9:40 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1040 AM EDT MON JUL 12 2004

.SHORT TERM (THIS AFTERNOON AND TONIGHT)...
LATEST RADAR COMPOSITES INDICATE SCATTERED SHOWERS AND TSTMS...WITH
MOST OF THE ACTIVITY LINED UP OVER THE CHESAPEAKE BAY. THIS ACTIVITY
WAS ASSOC WITH CONVERGENCE ASSOC WITH A WEAK WARM FRONT DIVIDING SSW
WINDS FROM SSE FLOW ACROSS THE EASTERN SHORE.

AMS VERY MOIST IN LOWER LEVELS...WITH DEWPTS IN THE MID TO UPPER
70S...AND MODIFIED WAL SOUNDING...DESPITE AN INVERSION AROUND 550
MB...GIVES AROUND 3000 J/KG...WITH VERY LITTLE CAP. FOR THIS
REASON...WUD EXPECT TSTRM DEVELOPMENT TODAY ALONG ANY OUTFLOW
BOUNDARIES FROM PREVIOUS CONVECTION...AND ALSO ALONG AND NORTH OF
FRONT PREVIOUSLY DISCUSSED WITH RESPECT TO ACTIVITY NOW ONGOING
OVER BAY. FOR THIS REASON...HAVE GONE WITH HIGHEST POPS OVER THE MD
ERN SHORE...80 PCT...TAPERING TO SCATTERED OR 50 POPS OVER SW
ZONES...WITH LIKELY IN BETWEEN. NOT THINKING MUCH OF A SEVERE THREAT
IN TERMS OF WIDNS OR HAIL...AS SHEAR RELATIVELY WEAK...AND SHOULD SEE
MAINLY PULSE STORMS...WITH LOCALLY HEAVY DOWNPOURS AND LIGHTING. ONLY
PLACE WHERE SHEAR APPEARS TO BE MARGINAL FOR ORGANIZATION AND
SEVERE...WUD BE MD ERN SHORE...WITH ZERO TO 6 KM SHEARS IN MODELS
INDICATING 20 TO 30 KTS OR SO IN THE ETA...SUGGESTIVE OF POSSIBLE
MULTICELL DEVELOPMENT...BUT THERE THE CAPE SHOULD BE LESS. BEST
CHANCE FOR ISOLD SEVERE WOULD BE ALONG OR JUST N OF FRONT...WHERE
SHEAR WOULD BE MAXIMIZED...ALTHOUGH AGAIN HEAVY DOWNPOURS AND
LIGHTING EXPECTED WITH ALL OF THE STORMS.

ALSO...MADE VERY LITTLE ADJUSTMENT TO TEMPS...JUST A DEGREE OR TWO
HIGHER SOME ZONES BASED ON LATEST TRENDS IN SFC OBS.

&&

REILLY
Hazardous weather outlook, Jul 12, 10:52 AM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1152 AM EDT MON JUL 12 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-130900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
1152 AM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
HEAVY DOWNPOURS ARE LIKELY WITH SLOW MOVING THUNDERSTORMS TODAY. THE
HEAVIEST RAINFALL WILL LIKELY OCCUR ACROSS THE EASTERN SHORE...WHERE
THE COVERAGE OF THUNDERSTORMS WILL BE GREATEST...DUE TO THE
PROXIMITY OF A SLOW MOVING WARM FRONT. LOCALIZED FLOODING WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
18

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 12, 7:19 AM EST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
819 AM EDT MON JUL 12 2004

MDZ021>023-121330-
DORCHESTER MD-SOMERSET MD-WICOMICO MD-
819 AM EDT MON JUL 12 2004

...THUNDERSTORMS WITH VERY HEAVY RAINFALL AFFECTING PORTIONS OF THE
LOWER MARYLAND EASTERN SHORE...

AT 815 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 2
CLUSTERS OF SHOWER AND THUNDERSTORMS...SOME WITH TORRENTIAL RAINFALL.
THE FIRST CLUSTER WAS AFFECTING NORTHERN AND WESTERN DORCHESTER
COUNTY. THE HEAVIEST RAINFALL WAS NEAR CAMBRIDGE...MOVING NORTHEAST
AROUND 15 MPH. THESE SHOWERS AND THUNDERSTORMS WILL MOVE INTO TALBOT
AND CAROLINE COUNTIES BETWEEN 9 AM AND 930 AM.

A SECOND LARGER AREA OF SHOWERS AND THUNDERSTORMS EXTENDED FROM
SOUTHERN DORCHESTER COUNTY...SOUTHWARD THROUGH SMITH ISLAND...TO NEAR
SMITH POINT VIRGINIA. THIS AREA OF SHOWERS AND THUNDERSTORMS WAS
MOVING NORTHEAST AROUND 15 MPH...AND IS EXPECTED TO AFFECT SMITH
ISLAND AND SOUTHERN DORCHESTER COUNTY THROUGH 9 AM. THE THUNDERSTORMS
WITH THE HEAVIEST RAIN SHOULD MOVE INTO WESTERN WICOMICO AND WESTERN
SOMERSET COUNTIES...INCLUDING CRISFIELD...BY 9 AM.

TORRENTIAL RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. EXPECT FREQUENT
DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. SEEK SAFE SHELTER IF
YOU HEAR THUNDER.

STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO AND OTHER LOCAL MEDIA
FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION,
CHECK OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ .

SAMMLER
Special weather statement, Jul 12, 11:36 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1236 PM EDT MON JUL 12 2004

VAZ098-121715-
VIRGINIA BEACH VA-
1236 PM EDT MON JUL 12 2004

...STRONG THUNDERSTORM MOVING THROUGH VIRGINIA BEACH...

AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF VIRGINIA BEACH OCEANFRONT...
MOVING NORTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DAM
NECK AT 1250 PM EDT...RUDEE HEIGHTS AT 105 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. IN
ADDITION...A FUNNEL CLOUD WAS SPOTTED WITH THIS STORM...WHICH WILL
CONTINUE TO BE MONITORED...ALTHOUGH NO REPORTS OF TOUCH DOWN HAVE
BEEN RECEIVED THUS FAR.

REILLY
Special weather statement, Jul 12, 11:36 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1236 PM EDT MON JUL 12 2004

VAZ098-121715-
VIRGINIA BEACH VA-
1236 PM EDT MON JUL 12 2004

...STRONG THUNDERSTORM MOVING THROUGH VIRGINIA BEACH...

AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF VIRGINIA BEACH OCEANFRONT...
MOVING NORTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DAM
NECK AT 1250 PM EDT...RUDEE HEIGHTS AT 105 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. IN
ADDITION...A FUNNEL CLOUD WAS SPOTTED WITH THIS STORM...WHICH WILL
CONTINUE TO BE MONITORED...ALTHOUGH NO REPORTS OF TOUCH DOWN HAVE
BEEN RECEIVED THUS FAR. THE STORM WILL CONTINUE TO BE MONITORED FOR
SIGNS OF ROTATION. RELAY ANY REPORTS TO THE NATIONAL WEATHER SERVICE.

REILLY

The radar

The Norfolk radar (KAKQ), 93 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Virginia Beach (C)

When
July 12, 12:38 PM EST
Where
Virginia Beach (C) County, Back Bay
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.738, -76.005 (the zone’s center; the record gives no point)

Funnel cloud reported between Sandbridge Beach and Back Bay. No damage reported as funnel did not touch down.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413929.